New York, 2021

Flash Flood and Flood in New York, July 19 to 20, 2021

July 19 to 20, 2021 · NWS ALY · 3 events in 2 counties and zones

A slow-moving thunderstorm produced torrential rainfall across the Village of Fonda on Monday, July 19, 2021. Between 3 and 4 inches of rain fell in just a couple of hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A slow-moving thunderstorm produced torrential rainfall across the Village of Fonda on Monday, July 19, 2021. Between 3 and 4 inches of rain fell in just a couple of hours. A small creek north of the village overflowed its banks, sending water and mud downstream into the village. Storm drains became plugged up with debris so water was unable to get through. Many roads were closed and impassable in and around the village until early Tuesday morning, July 20, 2021.

A state of emergency was issued in the Village of Fonda as a result of the flooding.

In addition, this thunderstorm produced 1 inch hail near Johnstown, NY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 19, 3:04 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 19, 3:04 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
404 PM EDT Mon Jul 19 2021

.SYNOPSIS...
A few showers and thunderstorms will be possible
mainly north and west of Albany through this evening. Warmer
temperatures are expected on Tuesday with a chance for showers and
thunderstorms mainly along and north of I-90 in the afternoon and
evening. Wednesday will be not quite as warm with more scattered
showers and thunderstorms expected.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 350 pm, clouds have diminished across most of the CWA
aside from western New England where they are still under the
influence of the slowly-departing upper low. Temperatures have
rebounded nicely where the sun has emerged, contributing to
around 500-1000 J/kg of MLCAPE per SPC Mesoanalysis. Thus far
nothing more than a couple of isolated showers have developed as
there is a trend for increasing subsidence with the trough
moving out. However, will retain slight/low chance PoPs mainly
from the Capital District north and west through this evening.
Already one notable storm has developed along a convergence zone
across Onieda County.

Tonight, a few showers/storms may linger early, and then we
will have an increasing trend for clearing skies as a ridge of
high pressure builds in. This should set the stage for some fog
development as low levels remain fairly most due to the recent
rainfall and with dewpoints remaining in the 60s. Lows mainly in
the low to mid-60s expected.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Tuesday into Tuesday night, an amplifying shortwave trough will
approach from Ontario, with its axis reaching western/central NY
likely by late Tuesday night. Midlevel flow will flatten ahead of
this wave Tuesday, so it's likely that the morning into much of the
afternoon will remain dry, especially for areas along and south of I-
90. 850 mb temps in the mid-teens (C) and partial sunshine leading
to rather deep mixing should boost high temps as high as the mid to
upper 80s in the valleys, with mainly 70s over the higher terrain.
Midlevel lapse rates will be poor, but a warm and fairly moist
boundary layer should allow SBCAPE of 1-2k J/kg to develop. Deep
layer shear will be fairly weak at around 15-20 kt, but increasing
to 20-30 kt late in the evening into the overnight hours. The poor
timing of the increased midlevel flow and forcing for ascent tied to
the incoming trough overnight will diminish both coverage and
severity of storms, with best chances over the southern Adirondacks.
A couple of strong wind gusts cannot be ruled out, but the forecast
area is not outlooked for severe weather by SPC. At least scattered
showers and isolated storms should linger into at least the first
part of the overnight hours as DCVA ahead of the trough increases.
This will be compensated by diminishing instability, however. Lows
in the upper 50s to mid-60s are expected.

The midlevel trough should encompass the forecast area on Wednesday,
with 500 mb temps around -14C. That is on the cold side for this
time of year, between the 10 and 25 percentile per the SPC sounding
climatology page. Along with the cold midlevel temps, 700 to 500 mb
lapse rates will be rather steep at 6.5-7 C/km. Although the best
DCVA/height falls will remain south of the area, the presence of the
trough overhead along with diurnal heating should yield at least
marginal surface-based instability (likely 500-1500 J/kg), with
scattered showers and storms developing in the afternoon. A couple
of stronger storms containing hail cannot be ruled out given the
cold midlevel temps and the strong lapse rates. High temps are
expected to range from the upper 60s over the southern ADKs to the
low 80s in the mid-Hudson Valley. Showers and storms should quickly
diminish with the loss of diurnal heating Wednesday night. The
midlevel trough axis should shift east with higher pressure building
in at the surface. A seasonably cool airmass looks to filter in,
with 850 mb temps falling to around 10C. Lows mainly in the 50s are
expected.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Dry weather is expected for Thursday with northwest flow in place
and a surface high pressure off to the west across the Ohio Valley/
Great Lakes. Dewpoints will be lower than recent days, with values
down into the upper 50s, along with daytime highs in the 70s.

An upper level trough will be moving across northern New England for
Thursday night into Friday.  This could allow for a few spotty
showers or t-storms, mainly during peak heating on Friday afternoon
and evening.  Coverage of precip looks only scattered at best.
Daytime temps will continue to be in the 70s with overnight lows in
the 50s.  Dewpoints will continue to remain in the 50s, so it won't
be feeling overly muggy outside.

While Saturday should be dry, another approaching upper level
disturbance may bring some showers or t-storms for Sunday into
Monday, depending on the exact timing.  Highest chance will likely
be during the afternoon/evening hours.  High temps will continue to
be in the upper 70s to low 80s for the weekend, but may increase
towards the mid 80s by Monday. Dewpoints will be on the rise over
the weekend as well, with the humid weather making a return to all
areas.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Conditions are currently VFR at ALB, GFL, and POU, with partial
clearing to the north and west of the Capital District as of 1:20 PM
EDT. South an east of the Capital District, skies remain BNK to OVC
under a mid-level cloud deck. PSF is not reporting at this time, but
given thicker cloud cover here and MVFR conditions at nearby AQW,
expect that conditions at PSF are MVFR, but will improve to VFR over
the next couple of hours. Some isolated showers are possible this
afternoon, mainly at GFL and ALB. Visibilities could briefly be
reduced to MVFR/IFR conditions in any showers, but otherwise VFR
conditions are expected through this afternoon until around midnight
tonight.

Any showers look to diminish after sunset. With clearing skies,
light winds, and moist ground conditions tonight, some fog
development is possible after midnight, especially at the normally
foggier places (GFL, PSF). Have also included patchy fog at ALB, but
confidence in fog/reduction in visibilities is not as high as for
GFL/PSF. Fog should mix out tomorrow morning after sunrise, with
some SCT to BKN mid-level clouds expected through the end of the TAF
period.

Winds this afternoon will shift to the northwest at 5-10 kt before
becoming light to calm tonight. Winds increase to 5-10 kt again
tomorrow morning after sunrise mainly out of the west.

Outlook...

Tuesday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Wednesday: Moderate Operational Impact. Scattered SHRA...TSRA.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
It will be a bit drier than recent days tomorrow, but RH values
will still only fall into the 50 to 60 percent range with light
to moderate westerly winds. Scattered showers and thunderstorms
will be possible in the afternoon and evening, mainly along and
north of I-90. Scattered showers and thunderstorms will continue
Wednesday with moist conditions as RH values only fall into the
60 to 70 percent range.

&&

.HYDROLOGY...
Soils remain quite wet as much of the HSA has experienced
200-400 percent of normal precipitation over the past week.
Flood warnings remain in effect along the Housatonic in
Connecticut for minor river flooding.

Scattered showers and thunderstorms will remain in the forecast
Tuesday into Wednesday. Although locally heavy downpours are
possible, widespread flooding issues or flash flood threats are
not expected at this time. However, given the wet soils and low
flash flood guidance, an isolated flash flood cannot be ruled
out.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Thompson
NEAR TERM...Thompson
SHORT TERM...Thompson
LONG TERM...Frugis
AVIATION...Main
FIRE WEATHER...Thompson
HYDROLOGY...Thompson
Hazardous weather outlook, Jul 19, 3:05 PM EST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
405 PM EDT Mon Jul 19 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-201100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
405 PM EDT Mon Jul 19 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

Isolated, non severe thunderstorms are possible this afternoon and
evening, mainly for areas along and west of the Hudson River and
along and north of the Mohawk River.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Tuesday afternoon and evening,
then again on Wednesday, mainly in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 19, 11:00 AM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1200 PM EDT MON JUL 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 AM     HEAVY RAIN       PITTSFIELD              42.42N  73.23W
07/19/2021  M1.04 INCH       BERKSHIRE          MA   WEATHERNET6

            WEATHERNET6

0618 AM     HEAVY RAIN       RENSSELAERVILLE         42.51N  74.20W
07/19/2021  M1.02 INCH       ALBANY             NY   WEATHERNET6

            WEATHERNET6

0714 AM     HEAVY RAIN       BECKET                  42.26N  73.12W
07/19/2021  M1.75 INCH       BERKSHIRE          MA   WEATHERNET6

            WEATHERNET6

0730 AM     HEAVY RAIN       HOOSICK FALLS           42.91N  73.35W
07/19/2021  M1.32 INCH       RENSSELAER         NY   WEATHERNET6

            WEATHERNET6

0737 AM     HEAVY RAIN       CLARKSBURG              42.73N  73.07W
07/19/2021  M2.22 INCH       BERKSHIRE          MA   WEATHERNET6

            WEATHERNET6

0807 AM     HEAVY RAIN       LANDGROVE               43.29N  72.84W
07/19/2021  M1.06 INCH       BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

0929 AM     HEAVY RAIN       WOODFORD                42.89N  73.01W
07/19/2021  M1.20 INCH       BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

1154 AM     HEAVY RAIN       CLIFTON PARK            42.84N  73.78W
07/19/2021  M1.69 INCH       SARATOGA           NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY2103746
EVENT NUMBER ALY2103747
EVENT NUMBER ALY2103748
EVENT NUMBER ALY2103749
EVENT NUMBER ALY2103750
EVENT NUMBER ALY2103751
EVENT NUMBER ALY2103752
EVENT NUMBER ALY2103753

DBT
Local storm report, Jul 19, 11:36 AM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1236 PM EDT MON JUL 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      PITTSFIELD              42.45N  73.26W
07/18/2021                   BERKSHIRE          MA   NEWSPAPER

            NORTH STREET WAS CLOSED BETWEEN BURKE AVENUE AND NEW
            ROAD DUE TO FLOODING

&&

EVENT NUMBER ALY2103754

DBT

The radar

The Albany radar (KENX), 53 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Fulton

When
July 19, 5:00 PM EST
Where
Fulton County, 1.38 mi S of Johnstown
Measured
1 in hail
Reported by
911 Call Center
Coordinates
43.000, -74.380

Flash Flood, Montgomery

When
July 19, 5:06 PM EST to 9:51 PM EST
Where
Montgomery County, 1.14 mi NE of Fonda to 1.04 mi ENE of Fonda
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.961, -74.383

Multiple reports of flash flooding in and around the Village of Fonda. A small creek north of Fonda overflowed its banks causing 6 to 8 inches of water and mud to flow down Broadway (Route 30A) to Main Street (Route 5), causing multiple roads to be closed. Road shoulders were washed out on Old Johnson Road. The Interstate 90 off-ramps were closed at Exit 28 in the village of Fultonville due to flooding.

Flood, Montgomery

When
July 19, 9:51 PM EST to July 20, 3:00 AM EST
Where
Montgomery County, 1.14 mi NE of Fonda to 1.04 mi ENE of Fonda
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.961, -74.383

Multiple roads remained closed in the Village of Fonda due to a combination of water and mud on the roads. Many roads reopened early Tuesday morning.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971774, 971772, 971777.